Hyperprostaglandin E syndrome: use of indomethacin and steroid, and death due to necrotizing enterocolitis and sepsis


Cetinkaya M., Koeksal N. , ÖZKAN H. , DÖNMEZ O. , SAĞLAM H. , KIRIŞTIOĞLU İ.

TURKISH JOURNAL OF PEDIATRICS, vol.50, no.4, pp.386-390, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 50 Issue: 4
  • Publication Date: 2008
  • Title of Journal : TURKISH JOURNAL OF PEDIATRICS
  • Page Numbers: pp.386-390

Abstract

Hyperprostaglandin E syndrome (HPS) is the antenatal variant of Bartter syndrome and characterized by polyhydramnios and preterm delivery in the antenatal period and salt-wasting, isosthenuric or hyposthenuric polyuria, hypercalciuria and nephrocalcinosis in the postnatal period. We report a one-month-old infant with HPS with a 15-year-old sister with Bartter syndrome. The infant's birth weight was 2750 g and she had severe dehydration on the 2nd day of life. She had hypercalcemia, hyponatremia, hypokalemia, metabolic alkalosis and elevated plasma renin and aldosterone levels. We instituted indomethacin therapy accompanied by steroid therapy for hypercalcermia. However, the patient developed abdominal distention on the 30th day, which was due to diffuse pneumatosis in sigmoid colon revealed by a subsequent surgical intervention. Following surgery, the patient developed fever, electrolyte abnormalities and subsequently sepsis. The patient died due to sepsis 10 days after surgery. We conclude that indomethacin and steroid therapy must be used cautiously in infants with HPS.